One pill makes you smaller: Birth Control

A couple weeks ago, I started back on the birth control pill after five or six years off of it. There’ve been times when I’ve been on the pill, but I’ve never taken it for extended periods. That’s just because I’m the kind of person who’s hesitant to get into chemicals of any kind. (Herbs, though, I’m down with.)

It’s been about two weeks since I started, and it went all over the place at the beginning, since I’m shitty at following a regimen. But in the last week I began to notice some mood swings happening. Stress hitting me harder than it should, and things bothering me more than they should.

I think I should be over the moon. I had an incredible let’s-stay-in-and-fuck-all-day kind of weekend last week, and at the end, felt pretty damned smug about it. Then he walked out the door, I received a depressing email, and for the rest of this week, I’ve been riddled with fears and paranoia. For several days now, I’ve been mired in a depression I can’t shake, that’s causing me to move towards some pretty intense agoraphobia.

There was a time in my past when I dealt with depression… for a long fucking time. With it comes that total lack of desire to live, the lack of energy, the lack of passion. Depression is lack. That’s all it is. Overwhelming lack. It’s when nothing brings a sense of value to you, and it is one fucking horrible thing to dwell under.

And it’s coming back. The only thing I can point my finger at are those pills. I have lost weight in the last month, since my jeans fit me snugger in all the right places, so that’s something to be pleased about. My dire financial cloud is lifting, again, a thing to be pleased about. And I’ve been laid time and time again in the most divinely delicious ways in a long time, so, yeah, that’s a good thing, too. But here I am, short of breath, panicking, and freaking right out. Over what? A phone call? A missed client appointment? A little rain? What the fuck’s under my skin? Some questions don’t have answers. Others have pills. But my pills are bringing the questions on, and that just ain’t so cool.

I had an email, coincidentally, from a male reader concerned about whether his girlfriend should go on the pill since they have a history of condoms coming off. Honestly? That’s not something I’m qualified to answer. So, I won’t.

I will, however, say that educating yourself by reading up on the internet is a must-do before you make such a change in your lifestyle. Know all the negatives, all the potential mishaps that may arise, before you move in that direction.

Personally, these kinds of things have never really affected me a lot — pills, drugs, et al — so I’m somewhat surprised to have fallen prey to this so damned thoroughly and quickly.The pill can come with any number of side effects, from serious health issues like blood clots all the way through depression and lack of sexual appetite and headaches. This is a great thread on a discussion forum about women’s health, and it really illustrates one pill-user’s experiences on the birth control pill.

Me, I think it increased an already-active sex drive, but has caused very serious depression. Fortunately, I know the signs of depression and it’s only taken a few days to realize that Something Isn’t Right. I have booked an appointment with my MD for Monday, and intend to discuss the issue in detail. I’m confident that getting off the pill will lead this Steff back to the land of sunshine and bliss. Or I’m as confident as feeling depressed will allow me to be, at least.

If you already suffer from depression, you may want to rethink the pill. If you’re susceptible to chemicals of any kind, you also may want to rethink the pill.

HOWEVER, if you’re aware of what might happen, you know the signs to look for, and you monitor any changes that arise, and you discuss all those changes with your lover, so they’re watching out for you as well, then why not try it? If it doesn’t affect you, being on the pill can really contribute added security and enjoyment to your life. Just don’t go into it blindfolded, is all I ask.

Allegedly, the side effects tend to quiet down in two to three months. The question is, can you live with them that long? Depending on the severity, it’s entirely possible it’ll be but a blip on your life. Not so for me. Personally, I spent too much of my life in the dark to go back in it again. I’ll be looking at other options or trying other brands.